Nootropics, otherwise known as smart drugs, are used by thousands of students with the aim of improving cognitive function. Most nootropics are believed to be safe to use, and there is also evidence to suggest that they can help with age related conditions. However, students studying for an online doctor of education may want to read more about the potential dangers of using nootropics before jumping in. Below is a list of those dangers.
Like with all kinds of drugs, it is possible to become dependent on them. Whilst taking them for a late night study session or before your online EDD degree exams shouldn’t cause any issues, taking them long term could lead to dependence. Many students who have taken nootropics long term have found that they struggle to function cognitively without them, and so warn others to take them with caution to avoid similar issues.
Alterations to Brain Chemistry
Based on the scans that have been completed on people taking nootropics, it is clear that the use of smart drugs alters the way the brain works. Some researchers have even suggested that certain areas of the brain enlarge or shrink based on the way people use them. There are numerous types of nootropics, all of which could inhibit important functions in the brain.
Some researchers have likened the use of nootropics to the use of nicotine. In the short term, nicotine has been proven to improve cognitive functions, but long term it can lead to cognitive defects with tobacco smokers needing to continue taking nicotine in order to function properly. Researchers believe that the same thing could happen with nootropics. And, as we mentioned above, long term users of nootropics have experienced this.
Issues with the Nervous System
This isn’t an issue that is apparent with all nootropics. However, some, such as Provigil, have been shown to take their toll on the nervous system. This is because these drugs force you to be on high alert all the time – forcing your body to conjure up lots of energy when really it just needs to sleep. Over time, this can affect the way your body functions. It can disrupt your circadian rhythm, as well as using up energy stores that could accelerate aging.
Lack of Research
At the moment, not much long term research has been done on the use of nootropics, so most students who take them have no idea of the long term effects. Although there don’t seem to be many short term issues, if you take them sparingly, there are always risks to be aware of that may not come to light for another few decades. The jury is still out in terms of research at the moment.
If you are a student and are considering taking nootropics, it is vital to be aware of all of the potential dangers surrounding these drugs. At the moment, there isn’t enough evidence to suggest that they are safe in the long term.